Ask a doctor

Am I Now Dependent on Accutane?

I took Accutane for 4 years, with very low dose in the past 3 years. My face was not perfect, but much better. I stopped the treatment 5 months ago, and now I experience severe acne breakout on my face, neck, and chest, with very oily skin and scalp. What should I do now? Does this mean I'm now dependent on Accutane?

Doctor Answers (4)

Accutane dependence

+4

People generally do not become dependent on Accutane. Frequently when patients discontinue Accutane, after 5-6 months, they will begin to develop some acne. I have never seen the acne return to the degree of severity it was prior to the course of Accutane. Approximately 1/3 of patients who are placed on a full course of Accutane, benefit from a second course, and of those who take a second course, 1/3 of them benefit from a third course.

I would suggest you undergo a second course of Accutane but with a higher dose, approximately 1 mg/kg body weight (usually about 60 mg daily) as tolerated, for 5-6 months for a cumulative dose of 150 mg/kg. You may have a better chance of long-term remission with this regimen.

Good luck.


San Diego Dermatologist
5.0 out of 5 stars 4 reviews

I don't believe so

+3

Thank you for your question. While low dose accutane does have beneficial effects and minimizes the side effect profile, it is not the optimal way for long term acne treatment. If possible, it would be best to do a solid six months of traditional therapy and see what results you get. Of course, doing six months of traditional therapy and higher therapeutic doses is dependent on your labs, personal history, etc. that must be reviewed by your physician prior to initiation. While you might have done these 6 months in the past, some patients do indeed require a second, or even third, six month course at higher dose in order to acheive the best effects.

Think about this, and review this with you dermatologist. Hope this helps!

Don Mehrabi, MD
Beverly Hills Dermatologist
5.0 out of 5 stars 1 review

Photodynamic therapy may speed up efficacy of Accutane

+2

Low-dose isotretinoin or Accutane is more of an European approach. This is not practical in most scenario in USA because of the bureacratic Ipledgeprogram.  You will be less likely to be 'dependent' on Accutane if you were to undergo higher dose regimen, accompanied by low-dose prednisone and possibly supplemented by photodynamic therapy.

William Ting, MD
Bay Area Dermatologic Surgeon
5.0 out of 5 stars 8 reviews

You might also like...

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.